Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 25, 2023, 8:46 AM EST for Decatur County, Grady County, Thomas County, Georgia; 4 counties in Florida. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 25, 2023, 8:46 AM EST (13:46 UTC)
- Expired
- Jan 25, 2023, 10:00 AM EST
- In force
- 74 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gadsden County, FL, Leon County, FL, Liberty County, FL, Wakulla County, FL, Decatur County, GA, Grady County, GA, Thomas County, GA
The radar
The Tallahassee radar (KTLH), 31 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 25, 4:03 AM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 523 m²/s²
- 0-3 km storm-relative helicity
- 673 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
058
WUUS52 KTAE 251346
SVRTAE
FLC039-073-077-129-GAC087-131-275-251500-
/O.NEW.KTAE.SV.W.0049.230125T1346Z-230125T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
846 AM EST Wed Jan 25 2023
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northwestern Wakulla County in Big Bend of Florida...
Gadsden County in Big Bend of Florida...
Central Liberty County in Big Bend of Florida...
Leon County in Big Bend of Florida...
Decatur County in southwestern Georgia...
Grady County in southwestern Georgia...
Northwestern Thomas County in south central Georgia...
* Until 1000 AM EST.
* At 845 AM EST, severe thunderstorms were located along a line
extending from 9 miles north of West Bainbridge to 10 miles east of
Stonemill Creek, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Quincy, Tallahassee, Havana, Bainbridge, Midway, Cairo, Ochlocknee,
Whigham, Florida State University, Tallahassee Comm College, Doak
Campbell Stadium, Greensboro, Florida A And M, West Bainbridge,
Gretna, Attapulgus, Climax, Lake Bradford, Jewel Fire Tower and
Capel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM EST for Big Bend of
Florida.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1100 AM EST for Big Bend of
Florida.
&&
LAT...LON 3006 8511 3107 8458 3108 8410 3108 8401
3038 8419
TIME...MOT...LOC 1345Z 265DEG 18KT 3104 8453 3011 8501
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KR1 follow-up statement
212
WWUS52 KTAE 251435
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
935 AM EST Wed Jan 25 2023
FLC039-073-077-129-GAC087-131-275-251500-
/O.CON.KTAE.SV.W.0049.000000T0000Z-230125T1500Z/
Wakulla FL-Gadsden FL-Liberty FL-Leon FL-Decatur GA-Grady GA-
Thomas GA-
935 AM EST Wed Jan 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM EST
FOR NORTHWESTERN WAKULLA...GADSDEN...CENTRAL LIBERTY...LEON...EASTERN
DECATUR...GRADY AND NORTHWESTERN THOMAS COUNTIES...
At 934 AM EST, severe thunderstorms were located along a line
extending from 7 miles southwest of Pelham to 19 miles north of
Carrabelle, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Midway, Quincy, Tallahassee, Havana, Cairo, Bainbridge, Ochlocknee,
Whigham, Florida State University, Florida A And M, Tallahassee Comm
College, Doak Campbell Stadium, Attapulgus, Climax, Lake Bradford,
Jewel Fire Tower, Douglas City, Capel, Gaither Community Center and
Tallahassee Memorial Hosp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM EST for Big Bend of
Florida...and south central and southwestern Georgia.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3013 8491 3047 8477 3057 8466 3107 8448
3108 8410 3108 8401 3038 8419
TIME...MOT...LOC 1434Z 265DEG 18KT 3106 8425 3013 8473
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 6:44 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Jan 25, 6:44 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
644 AM EST Wed Jan 25 2023
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 229 AM EST Wed Jan 25 2023
A very potent low pressure system is forecast to push eastward
across the region today with strong to severe thunderstorms expected
ahead of it. A surface low currently across southern MS will
continue to move east-northeastward towards the area this morning,
with the associated warm front already pushing onshore the FL
Panhandle. This system is very well dynamically supported with very
strong wind shear and a potent shortwave rotating across the
Southeast US. All the ingredients are present to support strong to
severe thunderstorms as this system moves through, with damaging
winds and tornadoes, some possibly significant, possible across the
area. Wind shear is incredibly supportive with a 70kt LLJ and 0-500m
helicity over 300. The primary limiting factor so far appears to be
available instability, with around 50 to 500 J/Kg forecast for much
of the area. However, if wind shear (especially the very low levels)
remains as high as forecast, this normally meager instability could
very well be enough to produce severe impacts. The greatest chance
for actualizing the severe weather lies just along and south of the
warm front, which has moved onshore the Panhandle and will continue
to push northward through the morning. However far north the warm
front makes it will determine how much of the area can take
advantage of surface-based storms. Areas north of the warm front may
be insulated a bit by a shallow stable layer near the surface.
Storms should begin to push into our Panhandle counties and SE AL in
the next 2 to 3 hours before moving eastward across the region
throughout the day today.
Heavy rainfall will also be possible with these storms, and although
the system will be fast-moving, saturated soils from previous
rainfall may make flooding a bit easier to accomplish. Additionally,
very windy conditions are forecast just ahead of and particularly
behind the cold front. Therefore a wind advisory has been issued for
the area. Cold air will quickly advect overhead tonight with lows
dropping into the 30s for most of the area.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 229 AM EST Wed Jan 25 2023
Dry and cool weather will prevail behind the front on Thursday and
Friday with high pressure building into the area. High temperatures
will cool back into the 50s and 60s with overnight lows ranging from
the upper 20s to mid 30s.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 229 AM EST Wed Jan 25 2023
An active pattern will continue into the long range with another
system expected to impact the area on Sunday into Monday.
Fortunately, this system does not look as strong as the current
system, but a widespread moderate rainfall with pockets of heavy
rain could occur along with a slight chance of thunderstorms. This
system will quickly exit the area on Monday with perhaps another
system arriving by the middle of next week. Temperatures are
expected to rebound back to above average values early next week.
&&
.AVIATION...
(12Z TAFS)
Issued at 638 AM EST Wed Jan 25 2023
Minor changes to the TAFs this morning, which were mainly done for
the arrival of the line showers and thunderstorms. Storms may be
strong to severe, with a few tornadoes being possible. The best
chances for severe weather look to be across FL but that doesn't
mean GA and AL sites can't get a few strong storms. Behind the
precipitation, winds will remain a bit breezy with skies gradually
clearing. Tonight, winds hold, but we may have MVFR cigs from ABY
to ECP. VLD, TLH, and the SE Big Bend look to remain VFR. &&
.MARINE...
Issued at 229 AM EST Wed Jan 25 2023
Poor marine conditions are expected today with frequent gale force
gusts and a squall line sweeping across the area from west to east.
Gusts with the squall line could exceed 50 knots with waterspouts
also possible. Post frontal northwest winds arrive tonight after the
storms pass and are forecast to subside below advisory criteria by
Thursday.
&&
.FIRE WEATHER...
Issued at 229 AM EST Wed Jan 25 2023
Strong to severe thunderstorms are expected to push across the
region today ahead of a cold front, with breezy gradient winds
behind it. After the front, dry conditions are expected for the next
several days with RH values forecast to drop into the 30-40% range.
&&
.HYDROLOGY...
Issued at 229 AM EST Wed Jan 25 2023
Pockets of heavy rain with the squall could lead to minor flooding
in poor drainage areas today. Otherwise, a few rivers will remain
near or in action stage for the next several days given the recent
rainfall and expected rainfall today. The next chance of rain after
today is expected to be around Sunday into Monday, and localized
pockets of heavy rain could occur then as well. If heavy rain
materializes with the next system, then rivers would need to be
monitored for possible minor flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 70 38 56 35 / 100 10 0 0
Panama City 71 40 57 37 / 100 0 0 0
Dothan 69 37 53 30 / 80 0 0 0
Albany 68 37 54 32 / 100 10 0 0
Valdosta 72 38 56 33 / 100 10 0 0
Cross City 77 42 60 35 / 80 40 0 0
Apalachicola 70 41 56 39 / 100 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 9 AM CST this morning for FLZ007>013-108-112.
Wind Advisory until 1 PM EST /noon CST/ this afternoon for
FLZ014-016-114.
Wind Advisory until 7 PM EST this evening for FLZ015-017>019-
027>029-034-115-118-127-128-134.
Wind Advisory until 1 PM EST this afternoon for FLZ026.
High Rip Current Risk through Friday evening for FLZ108-112-114-
115.
High Surf Advisory until 1 AM EST /midnight CST/ Thursday for
FLZ108-112-114-115.
GA...Wind Advisory until 1 PM EST this afternoon for GAZ120>126-
142>145-155>157.
Wind Advisory until 7 PM EST this evening for GAZ147-148-158>161.
Wind Advisory until 7 PM EST this evening for GAZ127>131-146.
AL...Wind Advisory until 9 AM CST this morning for ALZ065>069.
GM...Gale Warning until 7 PM EST this evening for GMZ730-755-765-775.
Small Craft Advisory from 7 PM this evening to 7 AM EST Thursday
for GMZ730-755-765-775.
Gale Warning until noon CST today for GMZ750-752-770-772.
Small Craft Advisory from noon today to 6 AM CST Thursday for
GMZ750-752-770-772.
&&
NEAR TERM...Merrifield
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Merrifield
MARINE...KR
FIRE WEATHER...Merrifield
HYDROLOGY...DVDIn the hours before
Local storm report, Jan 25, 6:20 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TORNADO 4 NNE BUNKER 30.43N 86.05W
01/25/2023 WALTON FL NWS EMPLOYEE
CONFIRMED TDS.
0616 AM TORNADO 3 ESE BUNKER 30.37N 86.03W
01/25/2023 WALTON FL NWS EMPLOYEE
CONFIRMED TDS.
&&Local storm report, Jan 25, 6:27 AM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
627 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND GST HENDRIX CROSSROAD 31.13N 85.71W
01/25/2023 M46 MPH GENEVA AL MESONET
AMBIENT WEATHER STATION.
&&Local storm report, Jan 25, 7:13 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
713 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND DMG 1 SE ZOAR 31.53N 86.09W
01/25/2023 COFFEE AL LAW ENFORCEMENT
REPORTS OF TREES DOWN ALONG COUNTY ROAD 333.
0605 AM TSTM WND DMG 1 ESE LYTLE 31.07N 85.94W
01/25/2023 GENEVA AL 911 CALL CENTER
TREES DOWN ALONG HIGHWAY 52 BETWEEN GENEVA
AND SAMSON.
&&Local storm report, Jan 25, 7:20 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 1 NE OAKWOOD HILLS 30.76N 86.25W
01/25/2023 WALTON FL 911 CALL CENTER
TREE DOWN NEAR E TULIP AVE AND WALTON RD.
&&Special weather statement, Jan 25, 7:22 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
722 AM EST Wed Jan 25 2023
ALZ069-GAZ121>124-126-142-143-155-251300-
Houston AL-Miller GA-Randolph GA-Lee GA-Terrell GA-Calhoun GA-
Seminole GA-Clay GA-Early GA-
722 AM EST Wed Jan 25 2023
...Strong thunderstorms will impact portions of northeastern Houston
County in southeastern Alabama, western Miller, southeastern Clay,
eastern Randolph, northwestern Lee, Calhoun, Early, northern Seminole
and Terrell Counties in southwestern Georgia through 800 AM EST/700
AM CST/...
At 721 AM EST/621 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Weston to 6 miles
northwest of Blakely. Movement was northeast at 110 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morgan, Blakely, Dawson, Cuthbert, Edison, Arlington, Shellman,
Columbia, Centerville, Gordon, Bronwood, Parrott, Jakin, Bellville,
Bluffton, Parksville, Carnegie, Rock Hill, Dawson Municipal A/P and
Chambliss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM EST/1000 AM CST/ for
southeastern Alabama.
&&
LAT...LON 3187 8434 3192 8434 3192 8426 3101 8496
3116 8509 3128 8514 3131 8512 3131 8509
3135 8509 3192 8468 3192 8445 3194 8444
3194 8442
TIME...MOT...LOC 1221Z 220DEG 96KT 3194 8466 3141 8503
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KRLocal storm report, Jan 25, 7:22 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
722 AM EST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM MARINE TSTM WIND BAHAMA BEACH 30.20N 85.84W
01/25/2023 M53 MPH BAY FL MESONET
MESONET STATION GW1954 PANAMA CITY BEACH.
&&The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 7:22 AM EST | Special Weather Statement | TAE | Calhoun, Early, Randolph, Terrell | 38 min |
| Jan 25, 7:46 AM EST | Severe Thunderstorm Warning | TAE | Decatur, Miller, Seminole | 59 min |
| Jan 25, 8:01 AM EST | Severe Thunderstorm Warning | TAE | Seminole | 29 min |
| Jan 25, 8:23 AM EST | Tornado Warning | TAE | Baker, Miller, Mitchell | 26 min |
| Jan 25, 9:12 AM EST | Special Weather Statement | TAE | Mitchell | 48 min |
| Jan 25, 9:30 AM EST | Severe Thunderstorm Warning | TAE | Ben Hill, Dougherty, Irwin, Mitchell, Tift, Turner and 1 more | 36 min |
| Jan 25, 9:54 AM EST | Special Weather Statement | TAE | Grady | 66 min |
| Jan 25, 12:44 PM EST | Special Weather Statement | TAE | Berrien | 16 min |
| Jan 25, 1:46 PM EST | Special Weather Statement | TAE | Lanier, Lowndes | 44 min |
| Jan 25, 2:11 AM EST | Small Craft Advisory | TAE | 29 hr | |
| Jan 25, 4:11 AM EST | Special Marine Warning | TAE | 3 hr | |
| Jan 25, 5:08 AM EST | Severe Thunderstorm Warning | TAE | Bay, Holmes, Walton, Washington | 97 min |
| Jan 25, 5:43 AM EST | Tornado Warning | TAE | Walton | 15 min |
| Jan 25, 6:01 AM EST | Tornado Warning | TAE | Walton | 29 min |
| Jan 25, 6:13 AM EST | Tornado Warning | TAE | Bay, Walton, Washington | 16 min |
| Jan 25, 6:30 AM EST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf, Holmes, Jackson, Washington | 90 min |
| Jan 25, 6:35 AM EST | Special Marine Warning | TAE | 3 hr | |
| Jan 25, 6:42 AM EST | Tornado Warning | TAE | Bay, Calhoun, Washington | 33 min |
| Jan 25, 7:22 AM EST | Tornado Warning | TAE | Bay, Gulf | 38 min |
| Jan 25, 8:30 AM EST | Tornado Warning | TAE | Calhoun, Liberty | 30 min |
| Jan 25, 8:42 AM EST | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Liberty, Wakulla | 63 min |
| Jan 25, 9:30 AM EST | Special Marine Warning | TAE | 2 hr | |
| Jan 25, 9:45 AM EST | Severe Thunderstorm Warning | TAE | Franklin, Gulf, Leon, Liberty, Wakulla | 30 min |
| Jan 25, 10:11 AM EST | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Liberty, Wakulla | 64 min |
| Jan 25, 10:24 AM EST | Tornado Warning | TAE | Jefferson, Leon | 17 min |
| Jan 25, 10:31 AM EST | Tornado Warning | TAE | Leon | 10 min |
| Jan 25, 10:54 AM EST | Special Weather Statement | TAE | Jefferson | 51 min |
| Jan 25, 11:14 AM EST | Severe Thunderstorm Warning | TAE | Franklin, Jefferson, Leon, Madison, Taylor, Wakulla | 61 min |
| Jan 25, 11:25 AM EST | Special Marine Warning | TAE | 2 hr | |
| Jan 25, 12:15 PM EST | Special Weather Statement | TAE | Jefferson, Taylor | 60 min |
| Jan 25, 1:14 PM EST | Special Weather Statement | TAE | Madison, Taylor | 61 min |
| Jan 25, 1:29 PM EST | Special Marine Warning | TAE | 2 hr | |
| Jan 25, 3:11 PM EST | Special Weather Statement | TAE | Dixie, Lafayette | 49 min |
| Jan 25, 4:03 PM EST | Special Weather Statement | TAE | Dixie | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.